Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS Birmingham, AL

July 3, 2015Marion County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 3, 2015, 5:08 AM CDT for Marion County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2015, 5:08 AM CDT (10:08 UTC)
Expired
Jul 3, 2015, 9:00 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WGUS54 KBMX 031008
FFWBMX
ALC093-031400-
/O.NEW.KBMX.FF.W.0005.150703T1008Z-150703T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 AM CDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 900 AM CDT
    
* AT 507 AM CDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS ARE 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF 
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY. ADDITIONAL HEAVY RAINS WILL CONTINUE FOR A GOOD PORTION 
  OF THE MORNING AND MAY RESULT IN WIDESPREAD ISSUES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HAMILTON...HACKLEBURG...BRILLIANT...BRINN...LAKE BUTTAHATCHEE...
  WESTON...BEAR CREEK...TWIN...PINEY GROVE...UPPER BEAR CREEK
  RESERVOIR...MARION COUNTY PUBLIC LAKE...TESSNER...BYRD...
  SHOTTSVILLE...PIGEYE...BEXAR...PIKEVILLE...PEARCES MILL AND RANKIN
  FITE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3431 8764 3399 8764 3401 8795 3402 8796
      3402 8799 3405 8799 3406 8821 3432 8818

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:39 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 3, 3:39 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 AM CDT FRI JUL 3 2015

.DISCUSSION...

THE OVERALL WEATHER PATTERN HAS CHANGED VERY LITTLE OVER THE PAST
FEW DAYS WITH A LARGE-SCALE TROUGH IN PLACE OVER THE EASTERN HALF
OF THE COUNTRY. TIMING OF SHORTWAVES ROTATING AROUND THE BASE OF
THE TROUGH HAS BEEN PROBLEMATIC TO SAY THE LEAST. CONFIDENCE IS A
BIT HIGHER IN THIS FORECAST PACKAGE THOUGH...AS MODELS GENERALLY
AGREE IN THE EVOLUTION OF THE PATTERN THROUGH SUNDAY. A POSITIVELY
TILTED TROUGH AXIS STRETCHING FROM INDIANA TO THE SOUTHERN PLAINS
WILL APPROACH OUR AREA OVER THE NEXT 36 TO 48 HOURS. SEVERAL
EMBEDDED IMPULSES ARE EXPECTED TO EJECT EASTWARD BEFORE THE MAIN
TROUGH AXIS MOVES INTO THE AREA ON SUNDAY. LOW-LEVEL FLOW
CIRCULATING AROUND A SUBTROPICAL RIDGE OVER THE EASTERN GULF WILL
CONTINUE TO PROVIDE AN EXCELLENT SOURCE OF MOISTURE DURING THIS
TIME FRAME. THE AFOREMENTIONED SETUP SHOULD LEAD TO A CORRIDOR OF
PERSISTENT SHOWER AND THUNDERSTORM ACTIVITY THAT SAGS SLOWLY
SOUTHWARD AS THE TROUGH AXIS APPROACHES. WE ARE ALREADY SEEING
EVIDENCE OF THIS IN THE FORM OF A BAND OF SHOWERS AND STORMS
CURRENTLY EXTENDING WEST TO EAST FOR SEVERAL HUNDRED MILES AND
FLIRTING WITH THE NORTHERN FRINGE OF THE CWA. AS A RESULT...POPS
HAVE BEEN RAISED FOR TODAY AND TONIGHT FOR AREAS MAINLY NEAR AND
NORTH OF I-20. PWAT VALUES NEAR 2 INCHES AND A SYNOPTIC PATTERN
SUPPORTIVE OF TRAINING ECHOES COULD LEAD TO SEVERAL INCHES OF
RAINFALL IN A SHORT PERIOD OF TIME. WILL INTRODUCE A POTENTIAL FOR
ISOLATED FLASH FLOODING INTO THE HWO THROUGH TONIGHT...AND THIS
MAY NEED TO BE EXTENDED INTO SATURDAY OR SATURDAY NIGHT AS WELL.

THE TROUGH WILL BE SLOW TO MOVE THROUGH AND HIGH POPS ARE
WARRANTED FOR SATURDAY AND SUNDAY AS WELL. THE MAIN ZONE OF
RAINFALL IS EXPECTED TO CONTINUE TO SAG SLOWLY SOUTHWARD ACROSS
THE CENTRAL AND POSSIBLY INTO THE SOUTHERN PART OF THE AREA BY
SUNDAY. SOMEWHAT LOWER RAIN CHANCES ARE EXPECTED BY MONDAY AND
TUESDAY THE TROUGH FINALLY MOVES EASTWARD AND WEAKENS.

87/GRANTHAM

&&

.AVIATION...
06Z TAF DISCUSSION.

LOOKING FOR PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHERN HALF OF THE AREA. A BOUNDARY SAGGING SOUTHWARD WILL
INCREASE THE CHANCE FOR SHOWERS LATER TONIGHT TO AROUND DAYBREAK.
THESE SHOULD DIMINISH BEFORE A MORE ACTIVE AFTERNOON PATTERN
DEVELOPS ACROSS THE NORTH WITH LIMITED POTENTIAL IN THE SOUTH NEAR
MGM AND TOI. WINDS SOUTHWEST AT 5 TO 15 KTS.

88

&&

.FIRE WEATHER...

HIGH HUMIDITY VALUES AND ABOVE NORMAL RAIN CHANCES WILL CONTINUE
FOR THE NEXT FEW DAYS. THERE ARE NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     86  69  82  69  83 /  80  80  70  50  60
ANNISTON    87  70  84  69  83 /  60  80  70  60  60
BIRMINGHAM  88  71  84  70  84 /  60  80  70  60  60
TUSCALOOSA  91  71  84  71  87 /  60  80  70  60  60
CALERA      88  70  84  70  84 /  60  70  60  60  60
AUBURN      89  71  84  70  83 /  30  40  60  60  60
MONTGOMERY  94  73  89  72  88 /  30  40  50  50  60
TROY        93  72  87  71  87 /  20  20  50  50  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

87/88
Hazardous weather outlook, Jul 3, 4:16 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 AM CDT FRI JUL 3 2015

ALZ011>015-017>050-041230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
416 AM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A SLOW MOVING BOUNDARY WILL SLIDE SOUTHWARD THROUGH TONIGHT
ACROSS THE NORTHERN PORTIONS OF CENTRAL ALABAMA. SHOWERS AND
STORMS WILL MOVE EASTWARD ALONG AND BEHIND THAT BOUNDARY.
STORMS WILL TRAIN OVER THE SAME AREAS AND WILL RESULT IN AT
LEAST LOCALIZED FLOODING AND POSSIBLE FLASH FLOODING.

AREAS NORTH OF A VERNON TO ASHVILLE MAY SEE THE FLOODING THIS
MORNING. AREAS NORTH OF TUSCALOOSA TO TALLADEGA MAY SEE THE
FLOODING THIS AFTERNOON AND TONIGHT. AREAS NORTH OF A LINE FROM
DEMOPOLIS TO ALEXANDER CITY COULD SEE HEAVY RAIN AND LOCALIZED
FLOODING TONIGHT AND INTO THE OVERNIGHT HOURS.

IN ADDITION TO THE FLOODING...CAN NOT RULE OUT AN ISOLATED SEVERE
THUNDERSTORM WITH DAMAGING WINDS THE MAIN CONCERN ALONG AND AHEAD
OF THE BOUNDARY. THE MAIN TIMEFRAME OF CONCERN HERE WOULD THIS
AFTERNOON THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:24 AM CDTAreal Flood AdvisoryBMXMarion, Winston5 hr
Jul 3, 4:43 AM CDTAreal Flood AdvisoryBMXCherokee4 hr
Jul 3, 5:23 AM CDTFlash Flood WarningBMXCherokee3 hr
Jul 3, 9:27 AM CDTAreal Flood AdvisoryBMXMarion6 hr
Jul 3, 10:37 AM CDTAreal Flood AdvisoryBMXLamar3 hr
Jul 3, 1:06 PM CDTSpecial Weather StatementBMXTalladega39 min
Jul 3, 1:47 PM CDTSpecial Weather StatementBMXClay43 min
Jul 3, 3:24 PM CDTSpecial Weather StatementBMXTuscaloosa51 min
Jul 3, 4:05 PM CDTSpecial Weather StatementBMXBibb40 min
Jul 3, 4:37 PM CDTSevere Thunderstorm WarningBMXBibb38 min
Jul 3, 5:02 PM CDTSevere Thunderstorm WarningBMXChilton58 min
Jul 3, 5:32 PM CDTSpecial Weather StatementBMXBibb43 min
Jul 3, 6:22 PM CDTSpecial Weather StatementBMXCoosa38 min
Jul 3, 6:32 PM CDTSpecial Weather StatementBMXLowndes28 min

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.